Wisconsin, 2005

Tornadoes and Hail in Wisconsin, May 6, 2005

May 6, 2005 · NWS GRB · 7 events in 5 counties and zones

Thunderstorms developed in east central Wisconsin as moisture interacted with a trough that moved into the area. The storms produced a tornado, numerous reports of large hail and torrential rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in east central Wisconsin as moisture interacted with a trough that moved into the area. The storms produced a tornado, numerous reports of large hail and torrential rain. The tornado touched down over Lake Winnebago and moved southeast across the lake for two and a half miles, from southeast Winnebago county across southwest Calumet county into Fond du Lac county, before dissipating without doing any damage. Hail up to half dollar size fell in Oshkosh as the storms moved through Winnebago county, causing damage to 24 vehicles and roof damage to 18 homes. The hail drifted to a foot deep in some locations, requiring shoveling of sidewalks and driveways. The storms produced an inch of rain in just 15 minutes near Oshkosh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 6, 1:30 PM CST, 11 minutes earlier.

Area forecast discussion, May 6, 1:30 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT FRI MAY 6 2005

.SHORT TERM...TONIGHT.

DRY HIGH PRESSURE SYSTEM BUILDS INTO TONIGHT TO BRING CLEAR SKIES AND
COOL TEMPERATURES.  UNDERCUT LOWS TONIGHT JUST A BID.

.LONG TERM...SATURDAY THROUGH NEXT FRIDAY. ACTIVE WEATHER PATTERN MUCH
OF THE PERIOD. BEGINNING ON SATURDAY...HIGH PRESSURE WILL SLIDE EAST
OF WISCONSIN DURING THE DAY. ANOTHER VERY DRY DAY IS IN STORE WITH
AFTERNOON RELATIVE HUMIDITY VALUES FALLING TO NEAR 30 PERCENT. THIS
SEEMS REASONABLE WITH WHAT IS HAPPENING ACROSS CENTRAL AND NORTHERN
MINNESOTA THIS AFTERNOON.

ATTENTION FOR THE REMAINDER OF THE PERIOD WILL FOCUS ON CHANCES FOR
CONVECTION. FIRST ROUND OF ACTIVITY WILL BEGIN LATER SATURDAY NIGHT AS
WARM FRONT PUSHES TOWARDS WISCONSIN. WARM ADVECTION PRECIPITION WILL
BREAK OUT AS 850MB JET INCREASE TO 40 KNOTS. THE WARM FRONT IS EXPECTED
TO PUSH INTO NORTHERN WISCONSIN ON SUNDAY...ALLOWING FOR WARMER AIR TO
MOVE INTO THE REGION...ALTHOUGH SOUTHEAST COMPONENT WILL TEMPER THE WARM
UP ALONG THE LAKESHORE. TEMPERATURES SHOULD WARM INTO THE 70S OVER THE
SOUTHERN PORTION OF THE FORECAST AREA. AIR MASS WILL BE UNSTABLE...
SO WILL CONTINUE CHANCE POPS SUNDAY AND SUNDAY NIGHT.

FRONTAL BOUNDARY MEANDERS ACROSS NORTHERN WISCONSIN ON MONDAY...BEFORE
BEING SLOWLY SINKING SOUTHWARD MONDAY NIGHT INTO TUESDAY. INCREASED RAIN
CHANCES TO LIKELY CATEGORY MONDAY AFTERNOON AND MONDAY EVENING WITH
FRONT. ETA/GFS SHOW DIFFERENT DEGREES ON HOW UNSTABLE THE AIR MASS WILL
BE...BUT IF WE DO GET ANY SUN MONDAY AFTERNOON...SOME OF THE STORMS
COULD BE STRONG. CURRENT THINKING IS THERE WILL BE TOO MANY CLOUDS
AROUND.

HIGH PRESSURE BUILDS INTO THE REGION ON WEDNESDAY...BRINGING A DRY DAY
TO THE AREA. STRONG WARM FRONT DEPICTED BY GFS/ECMWF IS EXPECTED TO PUSH
NORTH TOWARDS WISCONSIN WEDNESDAY NIGHT AND THURSDAY. DID UP RAIN
CHANCES FOR THIS TIME PERIOD OVER THE SOUTHERN PORTION OF THE FORECAST
AREA. THE GFS/ECMWF DIFFER ON PLACEMENT OF THE WARM FRONT THURSDAY
AFTERNOON...WHICH WILL HAVE A SIGNIFICANT IMPACT ON HIGH TEMPERATURES.
THIS WAS SEEN ON THE MEX ENSEMBLE GUIDANCE...WHICH HAD A 12 DEGREE
SPREAD FOR HIGH TEMPERATURES ON THURSDAY. LEANED TOWARD THE COLDER
OPERATION MEX GUIDANCE FOR HIGHS...BUT NOT QUIET AS COLD AS THE
OPERATIONAL MEX GUIDANCE WAS LOWEST OF THE MEMBERS. WENT A FEW DEGREES
COLDER FOR HIGHS FRIDAY BASED ON 850MB TEMPERATURES.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/TDH
WEATHER.GOV/GREENBAY
Hazardous weather outlook, May 6, 5:00 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
600 AM CDT FRI MAY 6 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
600 AM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

A FRONTAL BOUNDARY WILL MOVE THROUGH WISCONSIN TODAY. SCATTERED SHOWERS
AND THUNDERSTORMS ARE POSSIBLE OVER THE AREA THIS MORNING. THE FRONT IS
EXPECTED TO MOVE INTO SOUTHERN WISCONSIN THIS AFTERNOON ENDING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE FRONT WILL PUSH BACK NORTH AS A WARM FRONT WITH A CHANCE OF SHOWERS
AND THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY NIGHT. A LOW WILL MOVE
THROUGH THE STATE AND TAKE THE FRONT EAST OF THE AREA ON TUESDAY.  AT
THIS TIME...IT APPEARS THE STRONGEST STORMS WILL BE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR FRIDAY.

KURIMSKI/KALLAS
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 4 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado. Local standard time, as filed.

Hail, Brown

When
May 6, 1:41 PM CST
Where
Brown County, Ashwaubenon
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.467, -88.083

Hail, Kewaunee

When
May 6, 2:15 PM CST to 2:35 PM CST
Where
Kewaunee County, Luxemburg
Measured
0.88 in hail
Reported by
POST OFFICE
Coordinates
44.550, -87.700

Hail, Winnebago

When
May 6, 2:20 PM CST to 2:30 PM CST
Where
Winnebago County, 5 mi N of Oshkosh
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.083, -88.550

Hail, Winnebago

When
May 6, 2:57 PM CST to 3:08 PM CST
Where
Winnebago County, 1 mi SW of Winnebago
Measured
1.25 in hail
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
44.050, -88.533

Tornado, Winnebago

When
May 6, 3:24 PM CST to 3:25 PM CST
Where
Winnebago County, 7 mi ESE of Oshkosh Wittman Fld
Rating
F0
Path length
0.8 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
43.950, -88.417

Tornado, Calumet

When
May 6, 3:25 PM CST to 3:29 PM CST
Where
Calumet County, 5 mi WSW of Brothertown
Rating
F0
Path length
1.7 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
43.933, -88.400

Hail, Manitowoc

When
May 6, 3:35 PM CST
Where
Manitowoc County, 2 mi N of Newton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.017, -87.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyThe tornado archive for Wisconsin, 2005Warnings in Wisconsin, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454602, 5454603, 5454604, 5454679, 5454606, 5454607, 5454605.